|I am really confused....
Feb 7, 2008
Dr. I was diagn. with HIV in OCT 07 and my CD4 420 and VL 24000, my dr. told me that it was good and to come back in JAN 08, which I did. In DEC 07 i had a surgery for Condyloma, after that i was sent home to recovery for 3 weeks, actually i rushed it and went back to work after one week; i live in TX and the weather has been crazy so in DEC and JAN i had the FLU and 3 weeks with STREP TROAT. Now when i went for my results in JAN 24 my CD4 was 385 and VL more than 100000...I am very confused, i dont know why they went so high?? my dr. wants to start me on MEDS ( COMBIVIR & SUSTIVA) but i really dont want to start meds yet!!! do u think because of the surgery and because i was sick that had an effect on my VL changes??? my dr told me that couldnt affect my VL??? I dont smoke!!! i drink once a month!!! i work really hard but i feel great!!!....what do you recommend me??? should i start meds??? is COMBIVIR & SUSTIVA a good combination???
| Response from Dr. Young
Thanks for your post from Texas.
First off, if you were ill with influenza and strep, I generally would not recommend getting HIV monitoring tests (CD4, viral load), because being sick can transiently affect your lab results. In your case, the increased viral load may very well be related to the recent illnesses (probably less to the surgery).
There is no emergency (in you case) to start HIV medications-- a repeat set of labs when your otherwise healthy can sort out these questions.
Now, that said, you've got a couple of CD4 measurements that are about the same-- namely about 400. This is still above the current benchmark of 350 for starting medications, but pretty close. Taken together, it may not be that long before you might be best served by starting meds. In this regard, your doctor's comments about starting aren't unreasonable.
Know that the most recent treatment guidelines (issued in Jan 08) no longer place Combivir (AZT+3TC) on the preferred list of medications for HIV in the US. The combination medications Epzicom (Abacavir + 3TC) or Truvada (tenfovir+FTC) with efavirenz (Sustiva) or one of three Norvir-boosted protease inhibitors are listed as preferred. I'd ask your doctor as to why he or she wants to start with Combivir over the other options.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.